Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Fort Worth, TX

April 23, 2003Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 4:02 PM CDT for Stephens County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 4:02 PM CDT (21:02 UTC)
Expired
Apr 23, 2003, 5:00 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 11:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KFWD 232102
SVRFTW
TXC429-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 500 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF BRECKENRIDGE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 430 PM CDT
  CADDO AROUND 450 PM CDT 

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM CDT FOR THE WARNING AREA. 
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3295 9857 3278 9859 3265 9863 3260 9908
          3283 9909 3294 9888

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:44 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 2:44 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CDT WED APR 23 2003

BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY.  THIS FEATURE HAS BEEN MOVING
AT A FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT
UPPER-LEVEL FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT
CURRENT SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR TO FRONTAL PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND
AN INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE QUITE A BIT.  THIS IS ALREADY HAPPENING TO THE WEST AND
SOUTHWEST OF METROPLEX WITH MANY LOCATIONS SUSTAINED OVER 20 MPH.
RUC CONTINUES TO PROG 20-28 KT OVER THE NWRN HALF OF CWA AFTER 2200
UTC...AND CONTINUING THROUGH MIDNIGHT.  WE WILL EXAMINE ADDITIONAL
DATA TO SEE IF A WIND ADVISORY WILL NEED TO BE REISSUED FOR THE
EVENING HOURS.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

.FWD...
TX...CAUTION ON AREA LAKES THIS EVENING.
Hazardous weather outlook, Apr 23, 3:03 PM CDT, 59 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
303 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO...
LAMPASAS LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE
REMAINDER OF NORTH TEXAS.

AT 300 PM...A WARM FRONT EXTENDED NEAR A GRAHAM...STEPHENVILLE...
ITASCA...CORSICANA LINE.   FURTHER WEST...A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDED FROM NEAR VERNON TO ABILENE AND SAN ANGELO.
BY 600 PM...THE WARM FRONT WILL MOVE NORTH TO NEAR A JACKSBORO...
FORT WORTH...ATHENS LINE. THE GREATEST THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL OCCUR AS THUNDERSTORMS
MOVE NORTHEAST AND INTERACT WITH THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED ACROSS MUCH OF THE AREA THIS EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:39 PM CDTSevere Thunderstorm WarningFWDYoung51 min
Apr 23, 4:54 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland51 min
Apr 23, 5:00 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens60 min
Apr 23, 5:44 PM CDTSevere Thunderstorm WarningFWDComanche61 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningFWDComanche60 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningFWDErath62 min
Apr 23, 6:18 PM CDTSevere Thunderstorm WarningFWDEastland57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.